Question 1 Mr. Tan is a 69-year-old man who prides himself in maintaining an active lifestyle and a healthy diet that includes adequate fluid intake. However, Mr. Tan states that he has experienced occasional constipation in recent months. What remedy should be the nurse’s first suggestion?
A) Bismuth subsalicylate
B) A bulk-forming (fiber) laxative
C) A stimulant laxative
D) A hyperosmotic laxative
Question 2 A 29-year-old woman has been prescribed alosetron (Lotronex) for irritable bowel syndrome. Before starting the drug therapy, the nurse will advise the patient about which of the following adverse effect(s)?
B) Breathlessness and hypotension
D) Impaired cardiac function
Question 3 A 29-year-old female patient has been prescribed orlistat (Xenical) for morbid obesity. The nurse is providing patient education concerning the drug. An important instruction to the patient would be to
A) omit the dose if the meal does not contain fat
B) take orlistat and multivitamins together
C) take orlistat in one dose at breakfast
D) omit the dose if the meal does not contain protein
Question 4 Prior to administering a dose of 5-FU to a patient with pancreatic cancer, the nurse is conducting the necessary drug research. The nurse is aware that 5-FU is a cell cycle–specific chemotherapeutic agent. Which of the following statements best describes cell cycle–specific drugs?
A) They follow a specific sequence of cytotoxic events in order to achieve cell death
B) They affect cancerous cells during a particular phase of cellular reproduction
C) They achieve a synergistic effect when administered in combination with cell cycle–nonspecific drugs
D) They affect cancerous cells and normal body cells in a similar manner
Question 5 A patient with a long history of alcohol abuse has been admitted to an acute medical unit with signs and symptoms of hepatic encephalopathy. His current medication orders include QID doses of oral lactulose. What desired outcomes should the nurse associate with this drug order?
A) Patient will have three to four loose bowel movements each day
B) Patient will express relief from constipation
C) Patient will have formed bowel movements that do not contain frank or occult blood
D) Patient will express an understanding of his current bowel regimen
Question 6 A nurse is assessing a female patient who is taking diphenoxylate HCl with atropine sulfate. Which of the following would lead the nurse to suspect that she is experiencing an allergic reaction?
A) Numbness of extremities
B) Headache and lethargy
C) Toxic megacolon
Question 7 A 73-year-old woman has scheduled an appointment with her nurse practitioner to discuss her recurrent constipation. The woman states that she experiences constipation despite the fact that she takes docusate on a daily basis and performs cleansing enemas several times weekly.How should the nurse best respond to this patient’s statements?
A) “Because we become more prone to constipation as we age, you’ll likely need to increase the number of stool softeners you take.”
B) “I’ll refer you to a specialist because it could be that you have a disease affecting your bowels or stomach.”
C) “Taking too many laxatives can make your bowels dependent on them, making you more susceptible to constipation.”
D) “Try using a different over-the-counter laxative and see that if you resolves your problem.”
Question 8 A patient develops diarrhea secondary to antibiotic therapy. He is to receive two tablets of diphenoxylate HCl with atropine sulfate (Lomotil) orally as needed for each loose stool. The nurse should inform him that he may experience
C) muscle aches
D) increase in appetite
Question 9 Apatient who takes aluminum hydroxide with magnesium hydroxide (Mylanta) frequently for upset stomach, heartburn, and sour stomach is seen regularly in the clinic. The nurse should assess which of the following?
A) Blood glucose level
B) Serum phosphate level
C) Urine specific gravity
D) Aspartate transaminase levels
Question 10A teenage boy has undergone a diagnostic workup following several months of persistent, bloody diarrhea that appears to lack an infectious etiology. The boy has also experienced intermittent abdominal pain and has lost almost 15 pounds this year. Which of the following medications is most likely to treat this boy’s diagnosis?
D) Bismuth subsalicylate